Growing Concern: Surge in Calls to Poison Centers for Accidental Overdose of Injected Weight-Loss Drugs

Title: Surge in Semaglutide-Related Calls Raises Concerns about Medication Safety

In the United States, poison control centers have reported a significant increase in calls related to semaglutide, a medication commonly used for diabetes and weight loss, raising concerns about the safety and proper usage of the drug. According to data collected, the number of calls involving semaglutide has surged by over 15 times since 2019, with nearly 3,000 calls documented from January through November.

The majority of these calls are linked to dosing errors, such as accidental double dosing or taking the wrong dose. Experts suggest that compounded versions of semaglutide, which differ from the patented drug, may be contributing to these incidents. Compounded versions are favored due to their lower out-of-pocket costs; however, the U.S. Food and Drug Administration (FDA) has issued warnings against their use, as they have not undergone safety and efficacy testing.

Symptoms of semaglutide overdose include severe nausea, vomiting, stomach pain, and constipation. While some individuals have required hospitalization for overdose symptoms, most cases have resolved with treatment using intravenous fluids and anti-nausea medications.

Novo Nordisk, the manufacturer of semaglutide, emphasizes their commitment to patient safety and has taken measures to promote responsible use of the medication. However, it is important to note that there is currently no specific antidote for semaglutide overdose, and treatment mainly focuses on supportive care as the drug naturally exits the body.

The Missouri Poison Center has issued warnings about signs of low blood sugar and other signs of semaglutide overdose, including lightheadedness, shaking, sweating, irritability, headache, weakness, fatigue, seizures, confusion, and loss of consciousness.

See also  Preventing Cancer: Expert Doctor and Nutritionist Reveal Foods to Eat and Avoid

In the event of a suspected overdose, individuals are advised to contact their local poison control center or the national hotline for immediate assistance. These helplines provide crucial guidance and support to those in need.

As the number of calls pertaining to semaglutide continues to rise, health authorities and pharmaceutical companies alike are urging caution and emphasizing the importance of safe medication practices. Patient education and awareness regarding proper dosage and medication selection, especially when it comes to compounded versions, is crucial for minimizing risks and ensuring overall well-being.

Insider Wales Sport remains committed to providing the latest news and updates on topics within the sporting realm, including developments in medication safety and their potential impact on athletes and the wider population. Stay informed and prioritize your health and safety.

You May Also Like

About the Author:

Leave a Reply

Your email address will not be published. Required fields are marked *